Growth rate of minimum branching

Alexandros Palioudakis, Yo-Sub Han, Kai Salomaa

Research output: Contribution to journalArticle

Abstract

There are different ways of quantifying the nondeterminism used by a nondeterministic finite automaton (NFA). The amount of nondeterminism is measured as a function of the input length. For most nondeterminism measures the possible growth rates of the measure have been characterized, but this question remains open for the branching of an NFA. Here, we consider a close variant of the branching measure which we call the minimum branching. We show that the minimum branching of an NFA is always either bounded or grows exponentially.

Original languageEnglish
Pages (from-to)281-292
Number of pages12
JournalJournal of Automata, Languages and Combinatorics
Volume23
Issue number1-3
Publication statusPublished - 2018 Jan 1

Fingerprint

Finite automata
Branching
Nondeterminism
Finite Automata

All Science Journal Classification (ASJC) codes

  • Discrete Mathematics and Combinatorics
  • Computational Theory and Mathematics

Cite this

Palioudakis, A., Han, Y-S., & Salomaa, K. (2018). Growth rate of minimum branching. Journal of Automata, Languages and Combinatorics, 23(1-3), 281-292.
Palioudakis, Alexandros ; Han, Yo-Sub ; Salomaa, Kai. / Growth rate of minimum branching. In: Journal of Automata, Languages and Combinatorics. 2018 ; Vol. 23, No. 1-3. pp. 281-292.
@article{4599451fc99d46a2968be9616425699d,
title = "Growth rate of minimum branching",
abstract = "There are different ways of quantifying the nondeterminism used by a nondeterministic finite automaton (NFA). The amount of nondeterminism is measured as a function of the input length. For most nondeterminism measures the possible growth rates of the measure have been characterized, but this question remains open for the branching of an NFA. Here, we consider a close variant of the branching measure which we call the minimum branching. We show that the minimum branching of an NFA is always either bounded or grows exponentially.",
author = "Alexandros Palioudakis and Yo-Sub Han and Kai Salomaa",
year = "2018",
month = "1",
day = "1",
language = "English",
volume = "23",
pages = "281--292",
journal = "Journal of Automata, Languages and Combinatorics",
issn = "1430-189X",
publisher = "Institut fur Informatik, Justus-Liebig-Universitat Giessen",
number = "1-3",

}

Palioudakis, A, Han, Y-S & Salomaa, K 2018, 'Growth rate of minimum branching', Journal of Automata, Languages and Combinatorics, vol. 23, no. 1-3, pp. 281-292.

Growth rate of minimum branching. / Palioudakis, Alexandros; Han, Yo-Sub; Salomaa, Kai.

In: Journal of Automata, Languages and Combinatorics, Vol. 23, No. 1-3, 01.01.2018, p. 281-292.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Growth rate of minimum branching

AU - Palioudakis, Alexandros

AU - Han, Yo-Sub

AU - Salomaa, Kai

PY - 2018/1/1

Y1 - 2018/1/1

N2 - There are different ways of quantifying the nondeterminism used by a nondeterministic finite automaton (NFA). The amount of nondeterminism is measured as a function of the input length. For most nondeterminism measures the possible growth rates of the measure have been characterized, but this question remains open for the branching of an NFA. Here, we consider a close variant of the branching measure which we call the minimum branching. We show that the minimum branching of an NFA is always either bounded or grows exponentially.

AB - There are different ways of quantifying the nondeterminism used by a nondeterministic finite automaton (NFA). The amount of nondeterminism is measured as a function of the input length. For most nondeterminism measures the possible growth rates of the measure have been characterized, but this question remains open for the branching of an NFA. Here, we consider a close variant of the branching measure which we call the minimum branching. We show that the minimum branching of an NFA is always either bounded or grows exponentially.

UR - http://www.scopus.com/inward/record.url?scp=85062074358&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85062074358&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:85062074358

VL - 23

SP - 281

EP - 292

JO - Journal of Automata, Languages and Combinatorics

JF - Journal of Automata, Languages and Combinatorics

SN - 1430-189X

IS - 1-3

ER -